[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.227.36. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1965

Chloroquin Toxicity

Arch Ophthalmol. 1965;74(3):297. doi:10.1001/archopht.1965.00970040299001
Abstract

Over the past several years the ophthalmic literature has contained a dozen or more descriptions of corneal and retinal changes in persons taking chloroquin (Aralen) or hydroxychloroquin (Plaquenil).

The keratopathy consists of brown, granular deposits in the epithelium with a characteristically wind-swept distribution. The corneal lesions are reversible, cause minor visual impairment, and are significant only in that they simulate epithelial edema and produce halos that may lead to confusion with glaucoma.

The retinopathy is more ominous. It consists of a symmetrically bilateral macular degeneration, a central or ring-shaped scotoma, and a corresponding fall-off in visual acuity. It is not reversible and may continue to worsen after discontinuance of the drug. There is nothing that differentiates this drug-induced degeneration unequivocally from idiopathic degeneration.

Chloroquin and its analogs were introduced initially as antimalarials but have found wide usefulness in lupus erythematosus, rheumatoid arthritis, sclero-derma, dermatomyositis, necrotizing arteritis, and other diseases requiring

First Page Preview View Large
First page PDF preview
First page PDF preview
×